Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 167, NWS Birmingham, AL

July 15, 2020Barbour County, Bullock County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 15, 2020, 2:53 PM CDT for Barbour County, Bullock County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 2:53 PM CDT (19:53 UTC)
Expired
Jul 15, 2020, 3:08 PM CDT
In force
15 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barbour County, AL, Bullock County, AL

The radar

The Ft Rucker radar (KEOX), 54 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS54 KBMX 151953
SVRBMX
ALC005-011-152030-
/O.NEW.KBMX.SV.W.0167.200715T1953Z-200715T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
253 PM CDT Wed Jul 15 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bullock County in southeastern Alabama...
  West central Barbour County in southeastern Alabama...

* Until 330 PM CDT.

* At 252 PM CDT, a severe thunderstorm was located near Boot Hill, or
  12 miles southwest of Midway, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pickett, Boot Hill, Perote, Tanyard and Mount Andrew. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3184 8567 3186 8568 3188 8566 3188 8579
      3199 8579 3207 8572 3204 8559 3199 8550
      3185 8553 3182 8567
TIME...MOT...LOC 1952Z 113DEG 1KT 3192 8564 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
072 
WWUS54 KBMX 152004
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
304 PM CDT Wed Jul 15 2020

ALC005-011-152030-
/O.CON.KBMX.SV.W.0167.000000T0000Z-200715T2030Z/
Bullock AL-Barbour AL-
304 PM CDT Wed Jul 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN BULLOCK AND WEST CENTRAL BARBOUR COUNTIES...

At 303 PM CDT, a severe thunderstorm was located over Pickett, or 11
miles southwest of Midway, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pickett, Boot Hill, Perote, Tanyard and Mount Andrew. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3184 8567 3186 8568 3188 8566 3188 8579
      3199 8579 3207 8572 3204 8559 3199 8550
      3185 8553 3182 8567
TIME...MOT...LOC 2003Z 161DEG 2KT 3194 8563 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
917 
WWUS54 KBMX 152008
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
308 PM CDT Wed Jul 15 2020

ALC005-011-152018-
/O.CAN.KBMX.SV.W.0167.000000T0000Z-200715T2030Z/
Bullock AL-Barbour AL-
308 PM CDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BULLOCK AND WEST
CENTRAL BARBOUR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled.  However gusty 
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3184 8567 3186 8568 3188 8566 3188 8579
      3199 8579 3207 8572 3204 8559 3199 8550
      3185 8553 3182 8567
TIME...MOT...LOC 2004Z 113DEG 1KT 3194 8563 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:26 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 15, 12:26 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1226 PM CDT Wed Jul 15 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1133 AM CDT Wed Jul 15 2020/

Features.

Sprawling upper-layer ridging remains in place across much of the
Southern United States with the center of the mid-layer ridge
remaining to our west, now centered over Central Texas. Lower-
level ridging was analyzed from the Southwest Atlantic Basin west
across Florida and into the Central Gulf of Mexico.

13z hand surface analysis depicted higher pressures across the
northern half of the state with lower pressures generally along
and south of the U.S. Highway 80 corridor. A diffuse surface
boundary remains positioned across this area.

The 15.12Z BMX sounding contains ample dry air aloft above 750
mb. While the deeper layer dry air aloft across our northern
counties will help to limit convective development, moisture
content through the vertical column will be greater further to the
south. Our southern counties will also be more favorable for
convective development being closer to the weak surface boundary
along with the lingering weak upper-level disturbance over the
Northern Gulf of Mexico. As a result, the wet microburst risk will
be moderate generally across the southern third of the forecast
area with a low risk elsewhere. Expect the potential for a few
strong to severe storms posing a risk for damaging winds this
afternoon and evening.

Forecast.

Today.

Expect partly cloudy skies with isolated showers and
thunderstorms north while our southern counties will experience
scattered showers and storms. Some storms south may be strong to
severe with a risk for damaging winds due to wet microbursts.
Highs outside of convection will range from the low 90s east to
the mid 90s south and west. Peak heat indices will be around 105
degrees across our far southwest counties, but the extent and
duration precludes the issuance of a heat advisory at this time.

Tonight.

Expect showers and a few storms to linger after dark across
portions of our southern and eastern counties with isolated PoPs
in these areas. Otherwise, skies will be fair with lows ranging
from the low 70s northeast to the mid 70s west.

Thursday.

Partly cloudy skies are again forecast during the day Thursday
with isolated to scattered showers and thunderstorms across much
of the area with the lowest chances to the northwest. Highs will
range from the low 90s east to the mid 90s west. Heat indices will
be highest across portions of our far southwest and far west-
central counties but the limited duration precludes the issuance
of a heat advisory at this time.

05

.LONG TERM...
/Updated at 0327 AM CDT Wed Jul 15 2020/

Friday through Tuesday.

An expansive upper-level ridge is forecast to be centered near the
I-40 corridor through the long term period. On Friday and Saturday,
a surface to 700 mb ridge axis over North Georgia may help maintain
a westward moving area of below average PWAT values across Alabama,
resulting in only isolated daytime convection. Some weakening of
the ridge and a general moistening trend could begin on Sunday and
continue through Tuesday. Rain chances are currently expected to
increase from 20 percent on Saturday, to 30 percent on Sunday and
to 40 percent on Monday and Tuesday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Scattered cloud bases expected to remain in VFR height range
outside of convection this afternoon and evening. Best chances for
RA and TS will be at our southern terminals.

Have included TSRA tempo groups starting at 19z at TOI and 20z at
MGM for northward propagating outflows from coastal convection
this morning. Expect scattered showers and storms to persist
across the south this afternoon into the evening followed by
potential for lingering showers southeast. Chances for SHRA and a
few TS will exist elsewhere this afternoon and evening but chances
decrease the further north you get. Probabilities are too low to
include at any of our northern sites.

Expect VFR conditions overnight except in locations that receive
convection today as they may experience some brief reduction in
VIS early Thursday morning. Lingering showers will be possible
southeast.

Thursday will feature scattered cumulus developing by mid to late
morning with scattered showers and thunderstorms. While chances
will be greater in extent, confidence remains too low to include
at any northern location through the end of this cycle.

05

&&

.FIRE WEATHER...

Showers and storms may become numerous across the southern areas
today with less activity to the north. Winds should be light and
variable. Rain chances begin a downward trend on Thursday, and
that continues through Saturday. Hot and humid conditions will
continue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  93  72  93  72 /  10  40   0  20   0
Anniston    72  91  72  93  72 /  10  40   0  20   0
Birmingham  74  95  75  94  74 /  10  40   0  20   0
Tuscaloosa  74  94  75  95  74 /  10  40   0  20   0
Calera      72  92  73  94  73 /  20  40   0  20   0
Auburn      73  91  72  92  72 /  30  40  10  20   0
Montgomery  73  93  75  95  74 /  30  40  10  20   0
Troy        71  92  73  94  73 /  30  40  10  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 15, 8:33 AM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
833 AM CDT Wed Jul 15 2020

ALZ011>015-017>050-161645-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
833 AM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few strong to severe thunderstorms may occur this afternoon and
evening with the primary risk being damaging winds in excess of 60
mph.

Heat indices may briefly reach 105 degrees this afternoon for areas
along and south of a line from Fayette to Clanton to Auburn.
Confidence remains low at this time, so stay tuned for updates.
Take extra precaution if spending time outdoors.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices may reach or exceed 105 degrees during the afternoon
Thursday through Friday. Take extra precaution if spending time
outdoors.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will needed
this afternoon and evening. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Jul 15, 2:09 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
209 PM CDT Wed Jul 15 2020

ALZ049-151945-
Pike AL-
209 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or 7 miles west of Brundidge, moving northwest at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Ansley, Troy Municipal
Airport, Troy University, Orion, Tarentum, Brundidge Municipal
Airport, Mossy Grove and Henderson.

LAT...LON 3167 8615 3179 8615 3179 8620 3181 8620
      3183 8618 3185 8619 3189 8617 3193 8618
      3197 8612 3197 8600 3200 8599 3173 8570
      3172 8571 3171 8571 3162 8590 3162 8609
TIME...MOT...LOC 1909Z 132DEG 31KT 3168 8593

89^GSatterwhite
Special weather statement, Jul 15, 2:36 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
236 PM CDT Wed Jul 15 2020

ALZ040-042-044-046-049-050-152015-
Pike AL-Lowndes AL-Montgomery AL-Bullock AL-Dallas AL-Barbour AL-
236 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE...CENTRAL
BULLOCK...LOWNDES...SOUTHEASTERN DALLAS...SOUTHERN MONTGOMERY AND
WEST CENTRAL BARBOUR COUNTIES UNTIL 315 PM CDT...

At 236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Camden to near Linwood.
Movement was northward at 15 mph.

Winds in excess of 40 mph will be possible with these storms. A wind
gust to 48 mph was recently recorded at the Troy airport.

Locations impacted include...
Troy, Union Springs, Fort Deposit, Mosses, Hayneville, Midway,
Meadville, White Hall, Gordonville, Banks, Lowndesboro, Pickett,
Dublin, Beans Crossroads, Shopton, Dannelly Reservoir, Sellers,
Ramer, Dallas Lake and Logan.

LAT...LON 3186 8618 3196 8618 3196 8630 3205 8631
      3205 8641 3196 8641 3196 8686 3205 8686
      3205 8718 3208 8719 3212 8725 3233 8717
      3220 8591 3209 8552 3180 8565
TIME...MOT...LOC 1936Z 215DEG 12KT 3206 8720 3188 8582

89^GSatterwhite
Special weather statement, Jul 15, 2:45 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
245 PM CDT Wed Jul 15 2020

ALZ047-152030-
Lee AL-
245 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEE COUNTY UNTIL 330
PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bibb City, or near Columbus. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smiths, Smiths Station, Goat Rock Lake and Monterey Heights.

LAT...LON 3251 8500 3251 8506 3250 8506 3250 8510
      3262 8516 3263 8509 3262 8509 3262 8508
      3258 8507 3258 8506 3255 8503 3254 8503
TIME...MOT...LOC 1945Z 154DEG 4KT 3254 8498

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:37 PM CDTHeat AdvisoryBMXBibb, Dallas, Fayette, Greene, Hale, Lamar and 8 more53 hr
Jul 15, 2:09 PM CDTSpecial Weather StatementBMXPike36 min
Jul 15, 2:36 PM CDTSpecial Weather StatementBMXBullock, Lowndes, Montgomery39 min
Jul 15, 3:29 PM CDTSpecial Weather StatementBMXLee46 min
Jul 15, 3:32 PM CDTSevere Thunderstorm WarningBMXLee, Russell28 min
Jul 15, 3:35 PM CDTSpecial Weather StatementBMXMacon40 min
Jul 15, 3:42 PM CDTSpecial Weather StatementBMXElmore33 min
Jul 15, 4:01 PM CDTSpecial Weather StatementBMXMontgomery29 min
Jul 15, 4:09 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery2 hr
Jul 15, 4:11 PM CDTSpecial Weather StatementBMXRussell34 min
Jul 15, 4:17 PM CDTSpecial Weather StatementBMXElmore28 min
Jul 15, 4:19 PM CDTSpecial Weather StatementBMXLee26 min
Jul 15, 4:42 PM CDTSpecial Weather StatementBMXLee33 min
Jul 15, 4:44 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.